Alert archive / Kansas / Wind Advisories in 2008
Wind Advisory 5, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Mar 2, 2008, 4:19 AM CST for 11 counties in Kansas. It took effect at Mar 2, 2008, 9:00 AM CST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Mar 2, 2008, 4:19 AM CST (10:19 UTC)
- In effect from
- Mar 2, 2008, 9:00 AM CST
- Expired
- Mar 2, 2008, 3:24 PM CST
- In force
- 6 hr
- Issued by
- NWS Topeka, KS
Counties Anderson County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 49 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 10.3 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2451 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KTOP 021019 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 419 AM CST SUN MAR 2 2008 .A DEVELOPING STORM SYSTEM WILL CAUSE THE PRESSURE GRADIENT TO REMAIN TIGHT THROUGH THE MORNING AHEAD OF AN APPROACHING COLD FRONT. IN ADDITION MIXING OF THE BOUNDARY LAYER WITH CAUSE WINDS FROM A 60 KT LOW LEVEL JET TO BRING HIGHER WIND SPEEDS TO THE SFC. KSZ024-026-037>040-054>056-058-059-021830- /O.NEW.KTOP.WI.Y.0005.080302T1500Z-080303T0000Z/ JACKSON-JEFFERSON-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE- FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...TOPEKA...LAWRENCE...EMPORIA...OTTAWA 419 AM CST SUN MAR 2 2008 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS AFTERNOON. SOUTH AND SOUTHWESTERLY WINDS AROUND 30 MPH WITH GUSTS UP TO 45 MPH WILL AFFECT THE AREA BY MID MORNING AND CONTINUE THROUGH THE AFTERNOON. THE WINDS SHOULD DIMINISH BRIEFLY BY LATE AFTERNOON AS A COLD FRONT APPROACHES. WINDS WILL THEN SWITCH TO THE NORTH AS THE FRONT PASSES THIS EVENING. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH WINDS CAN TOPPLE TREES...BLOW WEAKENED ROOFS OFF HOUSES...AND DOWN POWER LINES. $$ WOLTERS
2 follow-up statements
000 WWUS73 KTOP 021755 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1155 AM CST SUN MAR 2 2008 .A STRONG STORM SYSTEM WILL KEEP A TIGHT PRESSURE GRADIENT ACROSS THE AREA AHEAD OF AN APPROACHING COLD FRONT. AS A RESULT...STRONG AND GUSTY SOUTH TO SOUTHWEST WINDS WILL GUST THIS AFTERNOON TO NEAR 45 MPH. KSZ024-026-037>040-054>056-058-059-030000- /O.CON.KTOP.WI.Y.0005.000000T0000Z-080303T0000Z/ JACKSON-JEFFERSON-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE- FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...TOPEKA...LAWRENCE...EMPORIA...OTTAWA 1155 AM CST SUN MAR 2 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. SOUTH AND SOUTHWESTERLY WINDS OF 25 TO 30 MPH WITH GUSTS UP TO 45 MPH WILL CONTINUE TO AFFECT THE AREA THROUGH THE AFTERNOON. THE WINDS SHOULD DIMINISH BRIEFLY BY LATE AFTERNOON AS A COLD FRONT APPROACHES. WINDS WILL THEN SWITCH TO THE NORTH AS THE FRONT PASSES THROUGH DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH WINDS CAN TOPPLE TREES...BLOW WEAKENED ROOFS OFF HOUSES...AND DOWN POWER LINES. $$
000 WWUS73 KTOP 022124 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 324 PM CST SUN MAR 2 2008 KSZ024-026-037>040-054>056-058-059-022230- /O.CAN.KTOP.WI.Y.0005.000000T0000Z-080303T0000Z/ JACKSON-JEFFERSON-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE- FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...TOPEKA...LAWRENCE...EMPORIA...OTTAWA 324 PM CST SUN MAR 2 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELED THE WIND ADVISORY. GUSTY SOUTH TO SOUTHWEST WINDS AHEAD OF A COLD FRONT MOVING ACROSS THE AREA WILL SHIFT AROUND TO THE NORTHWEST THROUGH 6 PM. ALTHOUGH WIND SPEEDS OF 20 TO 30 MPH WITH SOME GUSTS TO NEAR 40 MPH MAY STILL OCCUR...THEY ARE EXPECTED TO REMAIN BELOW ADVISORY CRITERIA. THEREFORE THE WIND ADVISORY HAS BEEN CANCELED. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Mar 2, 4:09 AM CST, 10 minutes earlier.
Area forecast discussion, Mar 2, 4:09 AM CST, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 409 AM CST SUN MAR 2 2008 .DISCUSSION... COMPLICATED FORECAST TODAY AS UPPER LEVEL TROUGH IS FORECAST TO DEEPEN AS IT MOVES OUT OF THE ROCKIES. IN GENERAL THE MODELS HAVE CONTINUED WITH THE GRADUAL SLOWING TREND WITH THE SYSTEM AS IT COMES OUT OF THE ROCKIES A LITTLE DEEPER. FIRST CONCERN TODAY WILL BE GRADIENT WINDS AND POTENTIAL FOR SEVERE THUNDERSTORMS. AREA PROFILES ARE SHOWING 925 WINDS OF 60 TO 70 KTS OVER SOUTHERN KS AND NORTHERN OK. LOW CLOUDS DO NOT SEEM TO BE MATERIALIZING AS MODELS HAS INITIAL SHOWN. SO WITH A LITTLE MIXING...THINK WINDS SUSTAINED AT 30 MPH ARE LIKELY OVER EAST CENTRAL KS BY MID MORNING AND INTO THE AFTERNOON AHEAD OF THE COLD FRONT. THEREFORE WILL ISSUE A WIND ADVISORY. MODELS CONTINUE TO SHOW MLCAPE AROUND 1000 J/KG WITH ANY CIN QUICKLY ERODING AWAY AS THE LEAD SHORTWAVE MOVES OUT FROM THE SOUTHERN ROCKIES INTO NORTHERN OK BY 21Z. EXPECT THUNDERSTORMS TO FORM ALONG THE FRONT BY MID AFTERNOON. GIVEN THE INSTABILITY AND SOME DECENT SHEER...THINK HAIL AND THUNDERSTORM WIND GUSTS ARE POSSIBLE WITH THE STORMS. SEE SWODY1 FOR THE LATEST DETAILS. ADDITIONALLY HEAVY RAINFALL WILL BE A CONCERN. PWS ARE PROGGED TO BE AROUND 1.2 INCHES WHICH IS ALMOST 2 STANDARD DEVIATIONS ABOVE NORMAL. WITH THE 850 LOW LEVEL JET AIDING IN MOISTURE FLUX INTO THE FRONT AND FLASH FLOOD GUIDANCE AROUND AN INCH PER HOUR...DECIDED TO ISSUE A FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR THE SOUTHEASTERN HALF OF THE FORECAST AREA WHERE CONVECTION IS LIKELY TO FORM. THE NEXT CONCERN IS THE WINDS ON THE BACK SIDE OF THE FRONT WITH THE POTENTIAL FOR A COUPLE INCHES OF SNOW TONIGHT. GFS SHOWS A SFC WAVE MOVING NORTHEAST ACROSS MO TONIGHT WITH A TIGHT PRESSURE GRADIENT AS AN 850 JET OF 50 TO 60 KTS NOSES INTO NORTHERN KS. WINDS WILL LIKELY BE NEAR ADVISORY CRITERIA AGAIN. AS LOW LEVEL COLD AIR ADVECTION INCREASES THIS EVENING...PRECIP SHOULD CHANGE OVER TO SNOW. RATHER THAN TRYING TO BE PICKY WITH HEADLINES...OPTED TO GO WITH A WINTER WEATHER ADVISORY TO HIGHLIGHT BOTH THE WINDS AND SNOW. DEPENDING ON WHEN THE PRECIP CHANGES OVER TO SNOW...THERE COULD BE 1 TO 3 INCHES OF HEAVY WET SNOW. OTHER CHANGES TO THE HOLD ONTO POPS ACROSS FAR SOUTHEASTERN PARTS OF THE FORECAST AREA INTO MONDAY NIGHT AS THE MODELS BRING THE DEFORMATION ZONE AND CLOSED LOW UP THROUGH SOUTHERN MO. FOR NOW DO NOT EXPECT MUCH OF AN IMPACT ON OUR AREA. MODELS DO BRING SOME DECENT FORCING INTO EAST CENTRAL KS...BUT THEY ALSO DRY OUT THE MID LEVELS SO EXPECT BULK OF PRECIP TO REMAIN MAINLY SOUTHEAST. WITH SUCH A WARM START TO THE DAY TODAY...HAVE GONE ABOVE GUIDANCE FOR HIGHS TODAY WITH NEAR 60 AT CNK TO LOWER 70S SOUTHEAST OF THE TURNPIKE. ALSO CONTINUED WITH A NON-DIURNAL TEMP TREND FOR TODAY WITH CAA MOVING INTO NORTHERN KS THIS AFTERNOON. NO CHANGES WERE MADE TO THE FORECAST BEYOND MONDAY NIGHT. && WOLTERS .AVIATION... TIGHT SURFACE PRESSURE GRADIENT WILL CONTINUE THROUGH MUCH OF THE DAY...WITH SOUTHERLY WINDS GUSTING OVER 30 KTS. SURFACE COLD FRONT WILL PASS THROUGH MHK ABOUT 20Z AND TOP AND FOE ABOUT 22 OR 23Z. FRONT COMBINED WITH INSTABILITY SHOULD PROVIDE A CHANCE FOR THUNDERSTORMS ALONG AND BEHIND THE FRONT...FROM LATE AFTERNOON THROUGH MID EVENING. RAIN SHOULD CHANGE TO SNOW BEFORE 06Z WITH CIGS AND VISIBILITIES LOWERING INTO THE IFR RANGE DURING THE EVENING...AND CONTINUING THROUGH 12Z. && GDP .TOP WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 9 AM SUNDAY TO 6 PM SUNDAY FOR KSZ024-KSZ026- KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059. FLOOD WATCH FROM 2 PM SUNDAY TO MIDNIGHT TONIGHT FOR KSZ022- KSZ023-KSZ024-KSZ026-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040- KSZ054-KSZ055-KSZ056-KSZ058-KSZ059. WINTER WEATHER ADVISORY FROM 9 PM SUNDAY TO 6 AM MONDAY FOR KSZ011-KSZ012-KSZ022-KSZ023-KSZ024-KSZ026-KSZ035-KSZ036-KSZ037- KSZ038-KSZ039-KSZ040-KSZ054-KSZ055. WINTER WEATHER ADVISORY FROM 4 PM SUNDAY TO 3 AM MONDAY FOR KSZ008-KSZ009-KSZ010-KSZ020-KSZ021-KSZ034. &&
Hazardous weather outlook, Mar 1, 4:03 PM CST, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 403 PM CST SAT MAR 1 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-022215- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 403 PM CST SAT MAR 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY SPARKING THUNDERSTORMS DURING THE AFTERNOON. THE MOST LIKELY AREA FOR THESE THUNDERSTORMS TO OCCUR WILL BE ALONG AND EAST OF A LINE FROM COUNCIL GROVE TO HIAWATHA INTO THE EARLY EVENING HOURS. THE MAIN HAZARD WITH THESE THUNDERSTORMS WILL BE LOCALLY HEAVY RAINFALL...GUSTY WINDS AND SOME SMALL HAIL. ELEVATED STREAM LEVELS OR EVEN SOME LOCALIZED FLOODING IS POSSIBLE ACROSS NORTHEAST AND EAST CENTRAL KANSAS INTO THE EVENING HOURS. BEHIND THE FRONT...THE RAIN IS EXPECTED TO CHANGE OVER TO SNOW SUNDAY EVENING AND INTO THE EARLY MORNING HOURS MONDAY. A BAND OF ONE TO TWO INCHES OF WET SNOW IS EXPECTED TO OCCUR FROM THE ABILENE AREA NORTHEAST ACROSS MANHATTAN AND HIAWATHA...WITH LIGHTER AMOUNTS GENERALLY UNDER AN INCH EXPECTED OVER THE NORTH CENTRAL AND EAST CENTRAL AREAS THROUGH SUNRISE MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TONIGHT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 4:27 AM CST | Flood Watch | TOP | Anderson, Coffey, Dickinson, Douglas, Franklin, Geary and 9 more | 19 hr |
| Mar 2, 4:39 AM CST | Winter Weather Advisory | TOP | Brown, Clay, Cloud, Dickinson, Douglas, Geary and 14 more | 20 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.